Drug-induced lupus (DIL) is an autoimmune disorder that some people develop as a reaction to certain medications. DIL causes symptoms that are similar to those of systemic lupus erythematosus (SLE), the most common form of lupus.
Around 6 percent to 12 percent of all lupus cases are caused by drugs. People who have DIL may be treated with corticosteroids or nonsteroidal anti-inflammatory drugs (NSAIDs) to help reduce symptoms.
MyLupusTeam members are curious about risk factors for lupus. One member asked, “What drugs induce lupus? Interesting.”
The interest in this topic makes sense because there is often a lack of clarity about why certain people develop certain types of lupus. In DIL, a wide range of medications are known to sometimes cause the condition.
Hundreds of drugs have been linked to lupus-like symptoms, but a few are particularly notable. Not everyone who takes these drugs will get lupus, but it’s helpful to be aware of the risk if you take one or more of these medications.
The two drugs most commonly associated with lupus are procainamide (Pronestyl) and hydralazine (Apresoline). Other types of medication, including tumor necrosis factor (TNF) inhibitors and certain antibiotics, also may lead to lupus symptoms.
Procainamide is an antiarrhythmic — a drug that treats irregular heart rhythms. The incidence of lupus as a side effect has been reported to be as high as 30 percent, according to StatPearls, a clinic support tool. Just why this drug may cause lupus is unknown, but some researchers believe the reason may be related to the production of autoantibodies (proteins that mistakenly attack the body’s own tissues), which often cause autoimmune responses in the body.
Procainamide-induced lupus is most common among older people. Another antiarrhythmic, quinidine (Cardioquin), can also cause a variety of lupus-like symptoms.
Hydralazine (Apresoline) is used to treat high blood pressure. The risk of developing lupus because of using this drug is between 5 percent and 10 percent. Unlike other lupus cases resulting from other medications, hydralazine-induced lupus usually doesn’t affect the heart, kidneys, or lungs.
“My blood pressure drug hydralazine was to blame,” wrote one MyLupusTeam member, describing how they developed lupus.
“Do y’all know anything about the drug hydralazine causing positive ANAs [antinuclear antibodies]? My primary said it was, so I’m wondering if that drug caused my lupus,” wrote another member.
Like lupus occurring from procainamide use, hydralazine-induced lupus is most common among older people.
Tumor necrosis factor inhibitors are drugs that help stop or reduce inflammation in autoimmune diseases such as rheumatoid arthritis, inflammatory bowel disease, and psoriatic arthritis. All TNF inhibitors pose a risk of causing lupus. Examples of these anti-TNF agents include:
Some people who have taken anti-TNF drugs have been found to have anti-double stranded DNA (anti-dsDNA) and antinuclear antibodies, which tend to indicate lupus. Although people may continue to test positive for these antibodies for years, the lupus symptoms usually resolve in a few weeks or months after the medication is stopped.
Isoniazid (Nydrazid), an antibiotic that’s used to treat tuberculosis, can pose a risk of liver damage and lupus. DIL happens in just 1 percent of people who take the drug, but one-fourth of people who take isoniazid will have ANAs.
The antibiotic minocycline (Minocin) is used to treat many infections, including respiratory tract issues such as pneumonia. However, minocycline-induced lupus usually develops in people using the drug for acne or rheumatoid arthritis. Minocycline is thought to affect the way damaged cells die, causing autoimmunity to develop in the form of DIL. Minocycline-induced lupus is most common among young females, according to StatPearls.
Less commonly, other medications also may cause lupus. These drugs include:
Communicate openly with your health care provider if you are concerned about your risk of DIL from any of these medications.
If you have a comorbid (coexisting) condition, such as high blood pressure or rheumatoid arthritis, your doctor must be aware of all the medications you take now or have used in the past. This information will help them best tailor your medical care to your needs.
Symptoms of DIL include:
These symptoms are in line with the most common symptoms of SLE, but drug-induced lupus may not be as severe as other forms of the disease. Additionally, DIL symptoms usually stop within weeks once the associated medication is no longer used.
Make sure to talk with your doctor before starting or stopping any medication. Some drugs need to be tapered off to avoid side effects, so don’t stop taking your medication abruptly without consulting a health care professional.
Your doctor will most likely use laboratory tests to diagnose you with DIL. For example, you might be tested for cytopenia — a lower-than-normal blood cell count. Your doctor may also do tests such as these:
A skin biopsy involves the removal of a small amount of tissue. This test might also be done to rule out other conditions that cause rashes.
It can be complicated to get a DIL diagnosis. One MyLupusTeam member wrote, “It seems drug-induced lupus may be underreported because not all doctors test for it, and some just switch the patient to a different drug if the patient reports new symptoms and problems after treatment with one biologic drug.”
Establishing a link between your medication and lupus symptoms can be difficult, especially because the symptoms might start weeks or months after you start taking the medication. Also, there’s no clinical difference between DIL and SLE, so your doctor can’t diagnose you with DIL based on symptoms alone. Your provider must take many factors into account, including your current medications and medical history.
Another MyLupusTeam member shared their path to a diagnosis: “Such a long and frustrating story, but my double-stranded DNA antibodies level (which had never been tested until recently) is ‘too high for my rheumatologist to ignore,’ so here I am with a lupus diagnosis.”
If you have DIL, you are not alone in your experience. Although it is a challenging diagnosis, symptoms typically improve after the drug that caused it is stopped. Working with a health professional who knows your case and having a strong social support system will help you best manage your condition.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 220,000 members come together to ask questions, give advice, and share their stories with others who understand life with lupus.
Have you been diagnosed with drug-induced lupus? Did you have difficulty getting a diagnosis? Share your experience in the comments below, or start a conversation by posting on your Activities page.